Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 40, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 31, 2005, 5:45 PM CDT for Castro County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2005, 5:45 PM CDT (22:45 UTC)
- Expired
- May 31, 2005, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Castro County, TX
The radar
The Lubbock radar (KLBB), 88 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLUB 312246
TORLUB
TXC069-312330-
/O.NEW.KLUB.TO.W.0040.050531T2245Z-050531T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT TUE MAY 31 2005
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* TORNADO WARNING FOR...
CASTRO COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 630 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THIS STORM WAS LOCATED 4 NORTH OF HART...OR ABOUT 16
MILES SOUTHEAST OF DIMMITT...MOVING SOUTH AT 10 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HART.
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
LAT...LON 3432 10200 3432 10220 3440 10220 3442 10218
3452 10218 3452 10200
$$1 follow-up statement
000
WWUS54 KLUB 312318
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT TUE MAY 31 2005
TXC069-312330-
/O.CON.KLUB.TO.W.0040.000000T0000Z-050531T2330Z/
CASTRO TX-
616 PM CDT TUE MAY 31 2005
...A TORNADO WARNING CONTINUES UNTIL 630 PM CDT FOR CASTRO COUNTY...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF QUARTERS. THE THREAT OF A TORNADO HAS DECREASED. THE MOST DANGEROUS
PART OF THIS STORM WAS LOCATED NEAR HART...OR 17 MILES
SOUTHEAST OF DIMMITT...MOVING SOUTH AT 10 MPH.
THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.
LAT...LON 3432 10200 3432 10220 3440 10220 3442 10218
3452 10218 3452 10200
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:45 PM CDT, 3 hours earlier.
Area forecast discussion, May 31, 2:45 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 245 PM CDT TUE MAY 31 2005 .SHORT TERM... MID LEVEL 60-70KT JET STREAK COMING OUT OF NEW MEXICO LIFTING THE AIRMASS ACROSS PANHANDLE DRAMATICALLY LATE THIS AFTERNOON. LOW LEVEL SOUTHEAST WINDS HAVE BEEN STEADY OR INCREASING INTO AN AREA OF DEVELOPING STRONG/SEVERE STORMS WITH LAPS-INDICATED HELICITY VALUES GREATER THAN 75 AND CAPES GREATER THAN 2500 J/KG. ANOTHER REGION WE HAVE BEEN WATCHING IS TRIPLE POINT ALONG DRY LINE OVER SOUTHEASTERN NEW MEXICO TO VICINITY SOUTHWESTERN SOUTH PLAINS WHERE IMPRESSIVE CAPES EXTEND AND HELICITY CURRENTLY APPROACHING 100 FROM THE SOUTH. FSL ACARS DISPLAY STILL INDICATES 110+ KT JET AROUND 210 MB ARCING OUT OF SOUTHERN NEW MEXICO AND INTO PERMIAN BASIN...AND MAY YET COME INTO PLAY AIDING LIFT AS COLD FRONT SLIPS SOUTH ACROSS THE SOUTH PLAINS THIS EVENING. STILL ALSO PLENTY EVIDENCE OF LEFT-OVER BOUNDARIES LYING NORTHWEST TO SOUTHEAST ACROSS THE REGION. ALL INDICATIONS THEREFORE SUPPORT THE POTENTIAL FOR ROTATING HEAVY PRECIPITATION SUPERCELLS. SPC ISSUED TORNADO WATCH ALL ZONES AND WE HAVE THUS INCREASED COVERAGE OF STORMS AND MENTION OF SEVERE WITH HEAVY RAIN. EXPECT AT LEAST ONE DOMINANT CONVECTIVE SYSTEM TO EMERGE EARLY LATER TONIGHT AND MOVE SOUTHEAST...BUT CANNOT RULE OUT MORE STORMS AND A SERIES OF CONVECTIVE SYSTEMS LINGERING LATE TONIGHT FROM ORIGINS FURTHER NORTHWEST THIS AFTERNOON OVER THE NEW MEXICO HIGHLANDS. UPPER TROUGH EXPECTED TO FINALLY TRANSLATE FAR ENOUGH EAST TOMORROW TO SUPPORT DECREASED CHANCES OF STORMS WEDNESDAY. FEW CHANGES TO PREVIOUS GRIDS FOR TOMORROW. MCQUEEN .LONG TERM... LARGE NEARLY STATIONARY TROF DEVELOPS ACROSS THE PACIFIC NORTHWEST WITH SEVERAL SHTWVS ROTATING AROUND IT THRU THE CENTRAL ROCKIES AND NORTHERN PLAINS. ANOTHER SHTWV TROF WILL BE MOVING THRU THE BROAD SW FLOW FROM SOUTH OF CALIFORNIA INTO SRN NM AND ACROSS WTX ON FRI. BRIEF SHTWV RIDGING ACROSS THE AREA ON WED AND EARLY THU WILL GIVE WAY QUICKLY AND THIS TROF SHOULD BRING INCREASING LIFT SPREADING ACROSS THE SPLNS THU NIGHT INTO FRI...ONGOING CHC POPS THESE PERIODS LOOK GOOD. INCREASING HEIGHTS AND THICKNESS AND ADVANCING EML WILL ARGUE FOR A MORE CAPPED ENVIRONMENT SAT AND SUN...HOWEVER WITH INCREASED SFC HEATING AND PLENTIFUL MOISTURE...WILL RETAIN LOW POPS FOR POSSIBILITIES OF AFTN AND EVE TSTMS BUSTING THRU THE CAP. QUESTIONS REMAIN REGARDING WHETHER OR NOT WE CAN RETAIN MOISTURE ACROSS THE WESTERN COUNTIES INTO THE WEEKEND AS THE SW FLOW INCREASES OR IF THE DRYLINE WILL DIURNALLY MIX EASTWARD TO THE CENTRAL COUNTIES AS INDICATED BY GUIDANCE. STILL LEERY OF A STRONG EASTWARD PUSH AT THIS TIME AND HAVE RETAINED POPS AREAWIDE...ALTHOUGH HAVE TRENDED BACK A BIT ACROSS THE WEST. BY MONDAY...NEARLY ZONAL FLOW MAY BE STRONG ENOUGH TO SHUNT DEEPER MOISTURE AND ASSOC PRECIP CHCS EAST FOR A FEW DAYS BEFORE FLOW AGAIN BECOMES MORE AMPLIFIED AS UPR LOW REMAINS ACROSS THE NW U.S. MADE ONLY MINOR CHANGES TO ONGOING FCST BEYOND WED. DID UP HIGH TEMPS A FEW DEGREES ON THU AS GUIDANCE COMES IN WARMER. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 85 60 87 / 60 20 20 20 TULIA 57 85 60 86 / 60 20 20 20 PLAINVIEW 59 84 62 87 / 60 20 20 20 LEVELLAND 60 87 63 91 / 60 20 20 20 LUBBOCK 60 87 64 90 / 60 20 20 20 BROWNFIELD 60 88 66 92 / 50 20 20 20 CHILDRESS 62 84 63 88 / 60 20 20 20 SPUR 63 86 66 89 / 60 20 20 20 ASPERMONT 65 87 67 90 / 60 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 05/33
In the hours before
Local storm report, May 31, 5:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 15 NE TULIA 34.69N 101.58W
05/31/2005 1.75 INCH SWISHER TX PUBLIC
&&
JAMESLocal storm report, May 31, 5:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 N NAZARETH 34.56N 102.10W
05/31/2005 0.88 INCH CASTRO TX LAW ENFORCEMENT
&&
JAMESLocal storm report, May 31, 5:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
513 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 W NAZARETH 34.54N 102.12W
05/31/2005 0.88 INCH CASTRO TX LAW ENFORCEMENT
ON HIGHWAY 86
&&
JAMESLocal storm report, May 31, 5:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
515 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL LAZBUDDIE 34.39N 102.61W
05/31/2005 0.75 INCH PARMER TX PUBLIC
&&
JAMESLocal storm report, May 31, 5:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 4 E NAZARETH 34.54N 102.03W
05/31/2005 1.75 INCH CASTRO TX FIRE DEPT/RESCUE
&&
JAMESLocal storm report, May 31, 5:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 4 N HART 34.44N 102.11W
05/31/2005 1.00 INCH CASTRO TX FIRE DEPT/RESCUE
NEAR THE INTERSECTION OF FM 168 AND FM 928. RELAYED BY
SHERIFFS OFFICE
&&
JAMESThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:10 AM CDT | Severe Thunderstorm Warning | LUB | Cochran | 65 min |
| May 31, 2:14 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley | 61 min |
| May 31, 2:23 AM CDT | Severe Thunderstorm Warning | LUB | Bailey | 67 min |
| May 31, 3:11 AM CDT | Severe Thunderstorm Warning | LUB | Lamb | 64 min |
| May 31, 3:52 AM CDT | Severe Thunderstorm Warning | LUB | Lynn | 53 min |
| May 31, 5:03 AM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 57 min |
| May 31, 5:48 AM CDT | Severe Thunderstorm Warning | LUB | Lynn | 57 min |
| May 31, 5:53 AM CDT | Severe Thunderstorm Warning | LUB | Lamb | 52 min |
| May 31, 6:16 AM CDT | Severe Thunderstorm Warning | LUB | Hockley | 59 min |
| May 31, 6:55 AM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 35 min |
| May 31, 7:13 AM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 47 min |
| May 31, 3:46 PM CDT | Tornado Warning | LUB | Castro | 59 min |
| May 31, 4:23 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 67 min |
| May 31, 4:26 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 64 min |
| May 31, 4:37 PM CDT | Tornado Warning | LUB | Swisher | 53 min |
| May 31, 4:45 PM CDT | Tornado Warning | LUB | Castro | 60 min |
| May 31, 5:00 PM CDT | Tornado Warning | LUB | Briscoe | 60 min |
| May 31, 5:31 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 59 min |
| May 31, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 66 min |
| May 31, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 60 min |
| May 31, 6:05 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 40 min |
| May 31, 6:19 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 56 min |
| May 31, 6:23 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 67 min |
| May 31, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 60 min |
| May 31, 6:44 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 61 min |
| May 31, 6:49 PM CDT | Tornado Warning | LUB | Lamb | 56 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.